Viagra users are 85% more likely to develop eye conditions, study finds

Viagra could harm your vision, according to a study today.

Canadian experts have found that taking the common erectile dysfunction pill regularly can increase the risk of three serious eye conditions.

Three other impotence drugs – Cialis, Levitra and Spedra – have also been named as potential triggers for eye problems.

They found that the drugs could cause sudden vision loss, flashes of light, and dark spots or “floaters” in those who took them.

The increased blood flow to the genitals with the pills could hamper its supply to the eyes, which experts say could be to blame.

Lead researcher Dr Mahyar Etminan, an ophthalmologist at the University of British Columbia, said people using the drugs who develop vision problems should “seek medical attention”.

Dr Etminan said: ‘These are rare conditions and the risk of developing one remains very low for any individual user.

“However, the number of prescriptions issued each month in the United States – around 20 million – means that a significant number of people could be affected.”

“Regular users who notice changes in their vision should take it seriously and seek medical attention.”

Viagra could increase the risk of developing three rare and serious eye conditions by up to 85%

Over 2.9 million men were prescribed Viagra on the NHS in 2016, the latest date data is available for. But the pills are also available over the counter.

The study, published in JAMA Ophthalmology, analyzed the insurance claim records of 213,033 men using ED pills.

He did not specify why the men – who were mostly in their 60s – were taking the drugs.

However, sildenafil – the main ingredient in Pfizer’s Viagra – can also be used to treat pulmonary hypertension.

WHAT IS VIAGRA?

Viagra is a drug used to treat erectile dysfunction.

It increases blood flow to the penis to help men achieve an erection. At least two-thirds of men have improved their erections after taking it.

Viagra is also sometimes used to treat pulmonary hypertension (high blood pressure in the blood vessels supplying the lungs).

This medicine is available by prescription and can also be purchased at most pharmacies.

It comes in tablets that you swallow, chewable tablets, and liquid that you drink.

Source: ENM

Some 123,347 men took sildenafil, Pfizer’s brand drug Viagra.

And 78,609 were taking tadalafil (Cialis), 6,604 were taking vardenafil (Levitra), and 4,473 were taking avanfil (Spedra).

None of the men had suffered from eye problems in the year prior to their regular use of the drug.

Dr. Etminan and his colleagues have not defined what a “regular” dose is, but doctors do not recommend that patients using the pills to treat erectile dysfunction take more than one pill a day.

People who are prescribed the drugs for pulmonary hypertension are given a weaker pill, which must be taken three times a day.

Researchers tracked claim files from 2006 to 2020 to see which ones developed eye conditions.

The academics adjusted the analysis to take into account factors that may have skewed their results, such as diabetes and heart disease.

The results showed that men taking one of the drugs were 158% more likely to develop severe retinal detachment, when a buildup of fluid builds up behind the back of the eye.

It causes the sudden appearance of spots in the field of vision and flashes of light.

They were also 102% more likely to suffer from ischemic optic neuropathy – a compromised blood supply to the optic nerve. The condition causes loss of central vision.

And they were 44% more likely to develop retinal vascular occlusion, a type of blood clot in the retina.

Affected individuals experience sudden loss of vision and dark spots or “floaters” in their vision.

Dr Etminan said: “These drugs treat erectile dysfunction by improving blood flow, but we know they can also impede blood flow to other parts of the body.

“So, although our study does not prove causation, there is a mechanism by which these drugs could possibly cause these problems.

“The totality of evidence points to a strong link.”

He said he hopes further research will prove the link and lead manufacturers to put warning labels on pills.

Pfizer already warns that approximately one in 100 people who use Viagra experience “eye irritation, bloodshot eyes/red eyes, eye pain, flashes of light, visual brightness, light sensitivity, watery eyes”.

Comments are closed.